Alert archive / Montana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 7, NWS Great Falls, MT

May 19, 2020Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 19, 2020, 5:15 PM MDT for Judith Basin County, Montana. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2020, 5:15 PM MDT (23:15 UTC)
Expired
May 19, 2020, 5:45 PM MDT
In force
30 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 84 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:38 PM MDTHAIL 0.255 Sw Stanford, MTNOT MUCH HAIL. MOSTLY PEA SIZED WITH SOME TO 1/2 INCH.
May 19, 5:48 PM MDTHAIL 0.756 N Stanford, MTREPORT FROM MPING: DIME SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:34 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.3 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

005 
WUUS55 KTFX 192315
SVRTFX
MTC045-192345-
/O.NEW.KTFX.SV.W.0007.200519T2315Z-200519T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
515 PM MDT Tue May 19 2020

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Northern Judith Basin County in central Montana...

* Until 545 PM MDT.

* At 515 PM MDT, a severe thunderstorm was located 13 miles southwest
  of Stanford, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Stanford and Geyser. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Great Falls.

&&

LAT...LON 4696 11041 4707 11064 4740 11042 4722 11004
TIME...MOT...LOC 2315Z 214DEG 22KT 4707 11047 

HAIL...1.00IN
WIND...60MPH
 
$$

Kredensor
2 follow-up statements
185 
WWUS55 KTFX 192334
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
534 PM MDT Tue May 19 2020

MTC045-192345-
/O.CON.KTFX.SV.W.0007.000000T0000Z-200519T2345Z/
Judith Basin MT-
534 PM MDT Tue May 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTH CENTRAL JUDITH BASIN COUNTY...

At 533 PM MDT, a severe thunderstorm was located near Stanford,
moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Stanford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Great Falls.

&&

LAT...LON 4705 11032 4717 11054 4739 11039 4723 11006
TIME...MOT...LOC 2333Z 213DEG 26KT 4718 11036 

HAIL...1.00IN
WIND...60MPH
 
$$

Kredensor
957 
WWUS55 KTFX 192344
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
544 PM MDT Tue May 19 2020

MTC045-192354-
/O.EXP.KTFX.SV.W.0007.000000T0000Z-200519T2345Z/
Judith Basin MT-
544 PM MDT Tue May 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JUDITH BASIN
COUNTY WILL EXPIRE AT 545 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central Montana.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Great Falls.

LAT...LON 4705 11032 4717 11054 4739 11039 4723 11006
TIME...MOT...LOC 2344Z 214DEG 22KT 4723 11031 

$$

Kredensor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:43 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 19, 3:43 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
343 PM MDT Tue May 19 2020

.SYNOPSIS...

Showers and thunderstorms are developing over southwest Montana
and will move from south to north across the region through this
evening. Some thunderstorms could become severe and produce large
hail, damaging winds, and even an isolated tornado. In addition
to the threat for severe weather, showers and thunderstorms will
be efficient rain producers and could cause some flooding,
especially in urban areas and on streams and creeks emanating from
the mountains.

&&

.DISCUSSION...

A broad closed low has brought a swift southerly flow aloft for
much of Montana. This combined with east and northeasterly flow at
lower elevations creates effective shear values generally in the
40 to 55 kt range. The addition of modest CAPE of 500 to 1200 j/kg
has lead to the development of isolated to scattered showers and
thunderstorms over portions of Central and Southwest Montana. This
development will continue through the afternoon and the storms
will quickly move toward the north and northeast upon development.
Some storms can be severe and contain wind gusts up to 70 mph,
hail up to ping pong ball size, and possibly an isolated tornado.
With coordination with Storm Prediction Center, a Severe
Thunderstorm Watch has been issued for the entire CWA with he
exception of Glacier county. This watch currently runs through 10
PM MDT. In addition to the severe threats, these storms will be
efficient rain producers. The saving grace will be the fast motion
of the storms but still the heavier cells can produce a quick .25
to .5 inches of rain in a short period of time, which can cause
some flooding concerns in urban areas and or melting snowpack. The
thunderstorm activity is expected to diminish during the
overnight hours but then general stratiform rain will set in,
especially for areas northwest of a Great Falls to Havre line,
where addition .25 to .5 inches of rain will be possible through
Wednesday morning. RCG

Wednesday through Saturday...the H500 trough/closed low will lift
north from the Central Great Basin and over the Northern Rockies
from Wednesday through Thursday, all the while another trough/closed
low over the Gulf of Alaska digs southeast over the Pacific
Northwest. These two systems will begin to interact from Thursday
afternoon through Friday, with multiple waves dumbbelling around the
broad closed low/trough. Needless to say, chances for precipitation
will continue across the Northern Rockies from Wednesday and into the
day Saturday. Falling snow levels over this timeframe will allow for
precipitation to changeover to snow for elevations above 6000ft,
with significant snow accumulations possible in some of the higher
elevations of Southwest Montana from Thursday night through Friday
night. Thursday will also be a windy day for portions of Central
and all of North Central Montana, with the potential for some areas
to approach High Wind criteria. - Moldan

Sunday through next Tuesday...temperatures will begin to moderate and
precipitation chances will be limited as upper level ridging moves
overhead. - Moldan

&&

.AVIATION...
Updated 1151 AM MDT Tue May 19 2020 (19/18Z TAF Period)

Showers and thunderstorms are still expected to develop over Central
and Southwest Montana around 19 to 21Z and then lift north/northeast
across the region this afternoon and evening. Some storms could
become severe and produce wind gusts approaching 50kts and large
hail to the size of quarters to ping pong. Central/North-central
terminals (i.e. KHLN, KGTF, KLWT, and KHVR)are most at risk of
seeing severe thunderstorms over this timeframe. VFR conditions are
generally expected outside of areas of precipitation through this
evening, with MVFR conditions expected beneath showers and
thunderstorms. MVFR/IFR conditions are then expected to develop
after 3Z along the upslope favored regions of North Central and
Central Montana (i.e. KCTB, KGTF, and KLWT) and persist into
Wednesday morning. Mountain obscuration will develop this afternoon
and persist into Wednesday morning.

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.HYDROLOGY...

Periods of rain, heavy at times, will continue to affect portions
of Central and North Central MT for the next several days. The
rainfall will be convective at times, resulting in some areas
receiving heavy rainfall and locations just a few miles away
receiving much less precipitation. Overall, the Rocky Mountain
Front continues to favor the highest precipitation amounts. - Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  66  45  61 /  90  50  60  30
CTB  46  59  44  56 /  90  80  60  40
HLN  49  69  45  63 /  90  60  80  50
BZN  47  69  42  63 /  60  30  60  60
WYS  35  56  31  51 /  30  60  80  80
DLN  43  61  40  59 /  70  60  80  40
HVR  53  74  48  65 /  60  40  50  40
LWT  48  69  43  62 /  50  60  50  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Severe Thunderstorm Watch in efffect until 1000 PM for
Beaverhead, Blaine, Broadwater, Cascade, Chouteau, Fergus,
Gallatin, Hill, Jefferson, Judith Basin, Lewis and Clark,
Liberty, Madison, Meagher, Pondera, Teton, toole.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, May 19, 4:12 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
412 PM MDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             EAST HELENA             46.59N 111.92W
05/19/2020  E0.25 INCH       LEWIS AND CLARK    MT   EMERGENCY MNGR

&&

MM
Special weather statement, May 19, 4:28 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Great Falls MT
428 PM MDT Tue May 19 2020

MTZ012-013-050-192315-
Chouteau-Cascade-Judith Basin-
428 PM MDT Tue May 19 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JUDITH BASIN...
SOUTH CENTRAL CHOUTEAU AND NORTHEASTERN CASCADE COUNTIES...

At 427 PM MDT, a strong thunderstorm was located 9 miles southeast of
Belt, or 27 miles southeast of Great Falls, moving northeast at 25
mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Belt, Highwood, Sluice Boxes State Park, Raynesford and Armington.

This includes the following highways...
 Highway 200 between mile markers 0 and 15.
 Highway 89 between mile markers 61 and 71, and between mile markers
72 and 74.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4716 11077 4723 11101 4763 11087 4744 11031
TIME...MOT...LOC 2227Z 202DEG 22KT 4727 11083

TP
Local storm report, May 19, 4:30 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
430 PM MDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             7 ESE MARYSVILLE        46.73N 112.16W
05/19/2020  E1.00 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            PENNY TO QUARTER SIZED HAIL REPORTED.

&&
Local storm report, May 19, 4:34 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
434 PM MDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             7 E MARYSVILLE          46.73N 112.16W
05/19/2020  E0.75 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            PEA AND PENNY SIZED HAIL.

&&
Local storm report, May 19, 4:37 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
437 PM MDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             6 SE CANYON CREEK       46.74N 112.16W
05/19/2020  E0.75 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            DIME TO PENNY SIZED HAIL REPORTED AROUND
            4PM.

&&

TP
Special weather statement, May 19, 4:41 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Great Falls MT
441 PM MDT Tue May 19 2020

MTZ014-192315-
Central and Southern Lewis and Clark-
441 PM MDT Tue May 19 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS AND CLARK AND
SOUTHWESTERN CASCADE COUNTIES...

At 441 PM MDT, a strong thunderstorm was located 8 miles southwest of
Wolf Creek, or 24 miles north of Helena, moving north at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Wolf Creek and Craig.

This includes the following highways...
 Interstate 15 between mile markers 215 and 239.
 Highway 200 between mile markers 88 and 105.
 Highway 287 between mile markers 1  and 16.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4730 11243 4723 11205 4720 11205 4720 11203
      4718 11201 4719 11198 4714 11194 4714 11190
      4712 11189 4713 11180 4678 11216 4690 11237
TIME...MOT...LOC 2241Z 189DEG 26KT 4693 11221

TP

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:11 PM MDTSpecial Weather StatementTFXLewis and Clark49 min
May 18, 6:31 PM MDTSpecial Weather StatementTFXLewis and Clark44 min
May 18, 6:34 PM MDTSpecial Weather StatementTFXFergus26 min
May 18, 6:36 PM MDTSpecial Weather StatementTFXChouteau24 min
May 18, 6:48 PM MDTSpecial Weather StatementTFXJudith Basin27 min
May 18, 6:50 PM MDTSevere Thunderstorm WarningTFXLewis and Clark25 min
May 18, 6:54 PM MDTSpecial Weather StatementTFXFergus36 min
May 18, 7:02 PM MDTSpecial Weather StatementTFXFergus43 min
May 18, 7:12 PM MDTSevere Thunderstorm WarningTFXCascade, Lewis and Clark33 min
May 18, 7:22 PM MDTSpecial Weather StatementTFXTeton38 min
May 18, 7:29 PM MDTSpecial Weather StatementTFXFergus31 min
May 18, 7:37 PM MDTSevere Thunderstorm WarningTFXCascade, Lewis and Clark, Teton23 min
May 18, 7:53 PM MDTSevere Thunderstorm WarningTFXCascade, Teton26 min
May 18, 8:02 PM MDTSpecial Weather StatementTFXTeton28 min
May 18, 8:16 PM MDTSpecial Weather StatementTFX29 min
May 18, 8:18 PM MDTSpecial Weather StatementTFXJudith Basin27 min
May 18, 8:34 PM MDTSpecial Weather StatementTFX41 min
May 18, 8:46 PM MDTSpecial Weather StatementTFXFergus29 min
May 18, 8:47 PM MDTSpecial Weather StatementTFXChouteau43 min
May 18, 9:03 PM MDTSpecial Weather StatementTFXCascade27 min
May 18, 9:27 PM MDTSpecial Weather StatementTFX48 min
May 18, 9:37 PM MDTSpecial Weather StatementTFXHill38 min
May 18, 10:16 PM MDTSpecial Weather StatementTFXMeagher29 min
May 18, 10:22 PM MDTSpecial Weather StatementTFXCascade38 min
May 18, 10:37 PM MDTSpecial Weather StatementTFXBeaverhead, Gallatin, Madison38 min
May 18, 10:45 PM MDTSpecial Weather StatementTFXJudith Basin45 min
May 18, 11:19 PM MDTSpecial Weather StatementTFXDeer Lodge26 min
May 18, 11:29 PM MDTSpecial Weather StatementTFXJudith Basin46 min
May 18, 11:44 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin46 min
May 19, 12:38 AM MDTSpecial Weather StatementTFXBlaine37 min
May 19, 1:57 PM MDTSpecial Weather StatementTFXRavalli18 min
May 19, 2:31 PM MDTSpecial Weather StatementTFXBroadwater29 min
May 19, 2:50 PM MDTSpecial Weather StatementTFXSilver Bow40 min
May 19, 2:58 PM MDTSpecial Weather StatementTFXMeagher47 min
May 19, 3:57 PM MDTSpecial Weather StatementTFXLewis and Clark33 min
May 19, 4:06 PM MDTSpecial Weather StatementTFXJudith Basin24 min
May 19, 4:28 PM MDTSpecial Weather StatementTFXJudith Basin47 min
May 19, 4:39 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin36 min
May 19, 4:41 PM MDTSpecial Weather StatementTFXLewis and Clark34 min
May 19, 5:21 PM MDTSpecial Weather StatementTFXLewis and Clark24 min
May 19, 5:57 PM MDTSpecial Weather StatementTFXFergus33 min

Nearby

Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.